Proton pump inhibitors linked to increased risk of depression due to destructive effects on gut microbiota

Thursday, March 29, 2018 by

New research published in the journal Psychotherapy and Psychosomatics has identified a strong and seemingly causal link between proton pump inhibitor (PPI) drugs for stomach acid reduction and severe depression, which researchers say is probably a result of the way these drugs severely disrupt the gut microbiome.

The study’s comparative analysis looked at 2,366 patients who had at some point taken PPIs and developed subsequent major depressive disorder. It also evaluated 9,464 subjects without major depressive disorder to see if there were any variances between the two groups that might implicate PPIs in harming the body’s delicate bacterial ecosystem.

After poring through all the data, researchers determined that risk of major depression significantly increases when a person takes PPIs such as pantoprazole, lansoprazole, and rabeprazole, suggesting that PPI consumption is causing major harm in certain subgroups of patients who take them.

The issue seems to stem from the way that PPIs interfere with the brain-gut axis, a biochemical signaling system that exists between the gastrointestinal (GI) tract and the central nervous system. Somehow, PPIs throw this axis off kilter, which harms intestinal microbial balance and directly interferes with its regulation of brain chemicals.

Though PPIs have been on the market for several decades, their safety profile is now being called into question. Their adverse effects can be enormous, as an imbalanced gut microbiome can lead to bone fractures, pneumonia, gastrointestinal infection, dementia, and various other health conditions.

“Gut microbiota and depression were found to be closely related through the influence of microorganisms on the hypothalamic-pituitary-adrenal axis, central nervous system function, and bidirectional connections between the gut microbiota and neurotransmitters,” the team wrote.

PPIs found to inhibit the body’s absorption of nutrients, leading to malnutrition

Furthermore, the study identified some powerful connections between PPI consumption and nutrient deficiency. As reported in its abstract, the study explains that PPIs inhibit the absorption of micronutrients like magnesium and vitamin B12, a deficiency of which is associated with major depression.

Besides damaging beneficial bacteria in the gut, PPIs can also contribute to the formation and spread of harmful varieties. An earlier study published in the same journal identified a connection between PPIs and an increased risk of developing severe infections.

Researchers specifically identified Clostridium difficile, or C. diff, a very serious “superbug” infection that often spreads at hospitals among the elderly. Patients who take PPIs have an increased risk of developing C. diff and other similar types of infections such as Enterococcus, Streptococcus, Staphylococcus, and even Escherichia coli, or E. coli.

“The differences between PPI users and non-users observed in this study are consistently associated with changes towards a less healthy gut microbiome,” the research team wrote.

“These differences are in line with known changes that predispose to C. difficile infections and can potentially explain the increased risk of enteric infections in PPI users. On a population level, the effects of PPI are more prominent than the effects of antibiotics or other commonly used drugs.”

If that isn’t enough, research published in the journal BMJ Open back in 2017 found that taking PPIs dramatically increases one’s risk of sudden death. Scientists from the Washington University School of Medicine evaluated data on about 300,000 people and came to the determination that physicians need to be far more careful in prescribing PPIs because of the immense damage they can cause.

“No matter how we sliced and diced the data from this large set, we saw the same thing: There’s an increased risk of death among PPI users,” declared senior author Dr. Ziyad Al-Aly, M.D. “For example, when we compared patients taking H2 blockers with those taking PPIs for one to two years, we found those on PPIs had a 50 percent increased risk of dying over the next five years.”

See more news coverage of drug side effects at DangerousMedicine.com.

Sources for this article include:

AlphaGalileo.org

Karger.com

Gut.BMJ.com

NaturalNews



Comments

comments powered by Disqus